MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SLOTTED HAMMER T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SLOTTED HAMMER T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060170
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
It was reported that, during a primary procedure for a right hip, that the head of the mallet came off during use.Another mallet was immediately available in the o.R.And was used to complete the procedure successfully with no surgical delay.No adverse consequences reported.
 
Additional Manufacturer Narrative
Correction: sections d10 (concomitant medical products), h3 (device evaluated by mfr).The reported event could be confirmed, since the returned device matches with the alleged failure mode.The device inspection revealed the following: based on the visual inspection it can be concluded that the product has been very extensively used.The product shows several signs of dents damages and corrosion.However, it should be noted that the product is meant to be hammered and surface damage is not unusual for this product.Additionally, the connection between the hammer head and the handle appears to be severely damaged.The head and shaft broke at their brazing connection; the breakage surface indicates a fatigue fracture.Therefore, the hammer broke due to a high level of usages at the end of its life (normal wear).Due to the fact that this device was manufactured in 2011, and has more than 8 years of compliant performance, a material analysis was not deemed necessary, since if there were any material related issues, it would have been evident in the beginning of life of the device.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The event was not caused by a deficiency of the product; the root cause of the reported event is not device related, but is rather clearly linked to improper handling & normal wear over years of usage and repeated sterilization cycles.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
It was reported that, during a primary procedure for a right hip, that the head of the mallet came off during use.Another mallet was immediately available in the operating room and was used to complete the procedure successfully with no surgical delay.No adverse consequences reported.

Brand Name
SLOTTED HAMMER T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8899051
Report Number0009610622-2019-00611
Device Sequence Number16823351
Product Code LXH
UDI-Device Identifier04546540196118
UDI-Public04546540196118
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060170
Device Lot NumberK244907
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2019
Initial Date Received by Manufacturer 07/22/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date08/15/2019
Supplement Report FDA Received Date10/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR